Utah, 2016Flash Flood in Utah, August 3, 2016
August 3, 2016 · NWS GJT · 1 event in 1 county or zone
Heavy rainfall over the La Sal Mountains resulted in flash flooding along Placer Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall over the La Sal Mountains resulted in flash flooding along Placer Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 3:25 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 3, 3:25 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
425 PM MDT WED AUG 3 2016
.SHORT TERM...(This evening through Thursday night)
Issued at 425 PM MDT Wed Aug 3 2016
Moisture has begun to surge up from the southwest today and will
continue to deepen over the area through Thursday night.
Showers and thunderstorms will increase late this afternoon and
into the early evening. A circulation was evident on the visible
satellite loop this morning over the Four Corners. Clouds
associated with this disturbance earlier in the day may have
inhibited thunderstorms over the south somewhat. However after
some clearing, storms have begun to increase over the south late
this afternoon. Over the north showers and thunderstorms will
continue over the Eastern UT and Co Tavaputs Plateau. The
strongest storms may produce heavy rain. Storm motion has been
slow over the south, with training and back-building storms over
the Tavaputs Plateau. While some showers and thunderstorms will
continue overnight and into Thursday morning, they will generally
be weaker or more stratiform. A Flash Flood Watch is in effect
until midnight tonight due to the heavy rain potential for the
southern portion of the forecast area.
Clouds/showers and better moisture will keep our low temperatures
on the mild side tonight.
On Thursday, the daytime heating, deep moisture and terrain
effects will be enough to intensify the convective potential.
But models also show an upper level disturbance will track from
the Four Corners northeast-ward across the central mountains. This
will add to the mix so showers and thunderstorms will again
intensify by the afternoon, then continue through the evening.
Heavy rain will be expected with some storms as precipitable
water remains at 1-1.5 inches across most of the area. A Flash
Flood Watch has also been issued for parts of the forecast area
for Thu afternoon and evening. Again the south will be covered.
But also Thu's Watch area has been expanded north and east, across
the central mountains. It also will include the Tavaputs Plateau
where terrain is prone to problems with runoff. Daytime highs will
drop several degrees due to the more extensive cloud cover and
precipitation. Convective activity will again diminish but not end
overnight, with mild nighttime lows.
.LONG TERM...(Friday through Wednesday)
Issued at 425 PM MDT Wed Aug 3 2016
The moisture surge will continue into the weekend before gradually
shifting to the east early next week. As a result we can expect to
see good showers and thunderstorms through the period. The storms
will be strongest and most numerous during the late-day periods,
with a diminishing and weakening trend for the late nights and
mornings. Any embedded weak disturbances will enhance the
convective activity. Heavy rain will remain possible. Temperatures
will generally be below normal through the weekend, with mild
nights.
By late Sunday a low pressure system over the Pacific Northwest
will begin to affect the intermountain region. The flow will
become more west-southwest ahead of this low and will increase
somewhat over our area. This drier flow will erode the deep
moisture over the forecast area beginning late Sun. Today's models
keep some mainly mountain showers and thunderstorms through
Monday, with significantly less activity by Tue and beyond.
Temperatures are expected to rebound to normal values by next
midweek.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 425 PM MDT Wed Aug 3 2016
Showers and thunderstorms have developed over the area this
afternoon and will continue through the evening before diminishing
somewhat late tonight. While VFR conditions will prevail for the
most part...MVFR or even brief IFR conditions will be possible
under the heavier showers. KTEX and KDRO will be most susceptible
to heavy showers. Storms will become less intense overnight after
06z...then re-intensify Thursday afternoon.
&&
.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch from Thursday afternoon through Thursday
evening for COZ003-009-010-012-014-017>023.
Flash Flood Watch until midnight MDT tonight for COZ018>023.
UT...Flash Flood Watch from Thursday afternoon through Thursday
evening for UTZ022-025-028-029.
Flash Flood Watch until midnight MDT tonight for UTZ022-028-029.
&&
SHORT TERM...EH
LONG TERM...EH
AVIATION...EHHazardous weather outlook, Aug 3, 4:18 AM MST, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
518 AM MDT WED AUG 3 2016
COZ001>014-017>023-UTZ022>025-027>029-041200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
518 AM MDT WED AUG 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL FORM AGAIN TODAY AS MONSOONAL
MOISTURE CONTINUES TO STREAM UP FROM THE SOUTH. INCREASED CHANCES
FOR HEAVY RAIN FROM STORMS HAVE INCREASED FLASH FLOOD POTENTIAL SO
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHERN AREAS OF OUR
FORECAST AREA. COVERAGE SHOULD DIE DOWN BY TONIGHT THOUGH SOME
SHOWERS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LITTLE CHANGE FROM DAY TO DAY AS SLOW MOVING STORMS WILL DROP
PLENTY OF RAIN ACROSS THE FORECAST AREA AS MONSOONAL FLOW
CONTINUES. BOTH THURSDAY AND FRIDAY LOOK TO BE THE WETTEST DAYS AS
FLASH FLOODING CONCERNS WILL LIKELY CONTINUE. MODELS INDICATE WE
WILL START DRYING OUT BY MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
In the hours before
Local storm report, Aug 3, 4:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
508 PM MDT WED AUG 3 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HEAVY RAIN 1 WNW CASTLE VALLEY 38.64N 109.41W
08/03/2016 M0.20 INCH GRAND UT PUBLIC
. THE DURATION OF THE HEAVY RAIN EVENT WAS
20 MINUTES.
&&
MMSFlash Flood, Grand
- When
- August 3, 5:00 PM MST to 7:00 PM MST
- Where
- Grand County, 7.35 mi SE of Castle Valley to 7.28 mi S of Castle Valley
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.586, -109.337
Heavy rainfall on the La Sal Mountains drained into the previously dry Placer Creek which resulted in flash flooding that produced road damage. A section of East Castle Valley Drive within the community of Castle Valley was cut two feet deep and became impassable until repairs were made. The flash flood waters were generally 1 to 2 feet deep. Radar estimated rainfall over the La Sal Mountains ranged from 1.0 to 1.5 inches in less than two hours. Incidentally, about an hour before the flash flood struck the town of Castle Valley, the town received 0.20 of an inch of rain within 20 minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Idaho, August 3, 20162 deaths · 1 event
- Tornado and Hail in North Dakota, August 3, 2016$1.9 million · EF2 · 15 events
- Tornadoes and Flash Flooding in North Dakota, August 3, 2016$120,000 · EF2 · 42 events
- Flash Flood and Flood in North Carolina, August 3, 2016$301,000 · 2 events
- Flash Flooding and Flooding in Nevada, August 3 to 4, 2016$91,000 · 7 events
- Wildfire in Utah, August 3 to 12, 2016$100,000 · 1 event
- Flash Flood in North Carolina, August 3, 2016$85,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 3, 2016$75,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, August 3 to 4, 201670 kt wind · 24 events
- Flash Flooding and Hail in Arkansas, August 3 to 6, 2016$17,000 · 1 in hail · 10 events
- Heat in Louisiana, August 3 to 8, 201617 events
- Flash Flooding in Arizona, August 3, 2016$17,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643763.